TITLE

Potassium-Related Cardiac Arrhythmias and Their Treatment

AUTHOR(S)
Schwartz, Allan B.
PUB. DATE
March 1978
SOURCE
Angiology;Mar1978, Vol. 29 Issue 3, p194
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Severe abnormalities of potassium balance constitute medical emergencies. Symptoms of hypokalemia are vague between 3.5 and 3.0 mEq/liter. Clinical problems can occur with the plasma potassium value lower than 2.7 mEq/liter. Hypokalemia and digitalis glycosides share electrophysiologic actions. Hypokalemia is both synergistic and potentiating for digitalis. In the presence of a normal amount of digitalis, toxicity may be prompted by coexisting hypokalemia. Hyperkalemia does not threaten life until plasma potassium values are greater than 7.0 mEq/liter. The immediate suspicion and recognition of hypokalemia or hyperkalemia in various clinical situations is imperative. Once suspected, confirmation of the diagnosis should follow immediately. Probably the single most useful diagnostic aid is the electrocardiogram, especially in critical situations with hyperkalemia. Prompt intravenous infusion of a calcium preparation, sodium bicarbonate, glucose, and insulin will provide rapid relief from serious hyperkalemia. The appropriate administration of these readily available drugs may obviate an otherwise critical situation.
ACCESSION #
16437939

 

Related Articles

  • A Comparison of Digitalis Intoxication in Two Separate Periods. Dubnow, Morton H.; Burchell, Howard B. // Annals of Internal Medicine;May65, Vol. 62 Issue 5, p956 

    Compares digitalis intoxication in the periods 1940-1944 and 1958-1962. Indication for digitalis; Age at which digitalis intoxication was observed; Signs and symptoms of digitalis intoxication; Manifestations of digitalis intoxication.

  • digitalization.  // Taber's Cyclopedic Medical Dictionary (2009);2009, Issue 21, p653 

    A definition of the term "digitalization" which refers to the act of subjecting an organism to digitalis is presented.

  • Digitalis intoxication: a new approach to an old problem. George, C.F. // British Medical Journal (Clinical Research Edition);5/14/1983, Vol. 286 Issue 6377, p1533 

    Examines the principles of treatment of digitalis toxicity in Great Britain. Measurement of the concentration of the glycosides in the plasma; Toxic dosage of digitalis; Estimation of the plasma potassium concentration.

  • Reduction of Digitalis Toxicity by Computer-Assisted Glycoside Dosage Regimens. Jelliffe, Roger W.; Buell, June; Kalaba, Robert // Annals of Internal Medicine;Dec72, Vol. 77 Issue 6, p891 

    Focuses on the effects of computer-assisted dosage regiments of digitalis leaf, digitoxin, digoxin and deslanoside on digitalis therapy. Frequency of digitalis toxicity at various body glycoside with major sustained toxic arrhythmias; Relationship between the body glycoside level in patients...

  • What to watch for when you give digitalis. White, Sara J.; Williamson, Karin // RN;Oct79, Vol. 42 Issue 10, p61 

    Presents information on digitalis glycosides, an example of commonly prescribed drug in the U.S. Toxic effects of the drug; Varieties of digitalis glycosides.

  • Alternatives to the digitalis glycosides for heart failure. Johnston, G.D. // British Medical Journal (Clinical Research Edition);3/16/1985, Vol. 290 Issue 6471, p803 

    Examines the importance of digitalis glycosides for heart failure. Increase of cardiac output; Consideration of the forms of dopamine; Improvement of ventricular functions.

  • Digitalis in Acute Myocardial infarction: Help or Hazard? Rahimtoola, Shahbudin H.; Gunnar, Rolf M. // Annals of Internal Medicine;Feb75, Vol. 82 Issue 2, p234 

    Presents a study which examined the use of digitalis therapy in acute myocardial infarction. Benefits of the use of treatment in patients with supraventicular tacchyarrythmias; Hemodynamic effects of the therapy; Metabolic effects of digitalis in increasing myocardial oxygen needs.

  • Nonocclusive mesenteric ischemia induced by digitalis. Weil, J.; Gupta, R. S.; Herfarth, H. // International Journal of Colorectal Disease;May2004, Vol. 19 Issue 3, p277 

    Background. Nonocclusive mesenteric ischemia is a rare but serious disorder with a high mortality rate; causal factors include cardiac glycosides, digoxin, and digitoxin in addition to severe hypotension, decompensated heart failure, and septic shock. Case presentation. We present a patient with...

  • Nonocclusive mesenteric ischemia induced by digitalis. Weil, J.; Gupta, R. S.; Herfarth, H. // International Journal of Colorectal Disease;May2004, Vol. 19 Issue 3, p277 

    Background. Nonocclusive mesenteric ischemia is a rare but serious disorder with a high mortality rate; causal factors include cardiac glycosides, digoxin, and digitoxin in addition to severe hypotension, decompensated heart failure, and septic shock. Case presentation. We present a patient with...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics